Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



On the force between a dielectric cylinder in a constant electric field and a conducting half space

Authors: Guido Dhondt and Manfred Köhl
Journal: Quart. Appl. Math. 55 (1997), 347-359
MSC: Primary 78A30
DOI: https://doi.org/10.1090/qam/1447582
MathSciNet review: MR1447582
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The force between an infinitely long dielectric cylinder in a constant electric field and a conducting half space is determined using the separation of variables technique on the Laplace equation in bipolar coordinates. The force is obtained as a series containing the relative distance between the cylinder and the half space as a parameter. This series is not uniformly convergent for the cylinder approaching the half space and the corresponding force cannot be obtained by performing the limit term per term. A special asymptotic analysis is presented leading to an analytic expression for this limiting value of the force.

References [Enhancements On Off] (What's this?)

  • [1] H. Jenss, Das Potential isolierter Sonden im homogenen Felde, Archiv Elektrotechnik 26, 557-561 (1932)
  • [2] M. Köhl, Dielektrischer Zylinder im homogenen Feld bei Anwesenheit eines leitenden Halbraumes, Studienarbeit at the Institut für Theoretische Elektrotechnik, Technische Universität Berlin, unpublished, 1975
  • [3] J. D. Jackson, Classical Electrodynamics, John Wiley and Sons, 1975 MR 0436782
  • [4] N. N. Lebedev, I. P. Skalskaya, and Y. S. Uflyand, Problems in Mathematical Physics, Pergamon Press, 1966 MR 0198719
  • [5] A. Cemal Eringen, Mechanics of Continua, R. E. Krieger Publishing Company, 1980
  • [6] I. S. Gradshteyn and I. M. Ryzhik, Table of Integrals, Series and Products, Academic Press, 1980
  • [7] K. Simonyi, Theoretische Elektrotechnik, Deutscher Verlag der Wissenschaften, Berlin, 1973
  • [8] M. Abramowitz and I. A. Stegun, Handbook of Mathematical Functions, 1972

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 78A30

Retrieve articles in all journals with MSC: 78A30

Additional Information

DOI: https://doi.org/10.1090/qam/1447582
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society